Northwestern Ontario sees spike in drug overdoses
Ontario Provincial Police
Over the last two weeks, the Ontario Provincial Police (OPP) in the three communities of Kenora, Dryden and Fort Frances have responded to a number of drug overdoses; one being fatal.
The drug used has been described to police as "yellow down" or "purple down" and is believed to contain fentanyl. Fentanyl is an extremely potent opioid and is approximately 100 times more potent than morphine and 40 times more potent than heroin.
Fentanyl-based street dugs continue to pose a serious danger to people who are struggling with addictions.
Recognize the signs and symptoms of an overdose, including:
- staying awake
- blue lips or nails
- very small pupils
- cold and clammy skin
- dizziness and confusion
- extreme drowsiness
- choking, gurgling or snoring sounds
- slow, weak or no breathing
- inability to wake up, even when shaken or shouted at
If you witness an overdose call 911 immediately.
Too many families and friends are suffering the loss of loved ones. We need the public's support and assistance in holding drug traffickers accountable for these overdoses and deaths by providing the police with information that can lead to arrests and criminal charges.
Anyone having information about the trafficking of drugs should immediately contact the Ontario Provincial Police at 1-888-310-1122. Should you wish to remain anonymous, you may call Crime Stoppers at 1-800-222-8477 (TIPS), where you may be eligible to receive a cash reward of up to $2,000.
To find out more about the dangers of drug use the OPP encourages everyone to visit the following websites;
The Government of Canada
The Centre for Addiction and Mental Health
The Northwestern Health Unit